Medical Specialty >> Hematology

Doctors Lounge - Hematology Answers

Back to Hematology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/12/2017.

Forum Name: Hematology Topics

Question: Blood clot concern with contraception, post chemo


 agrosjean - Sun Jan 06, 2008 9:32 pm

Hello,

I'm a 28 year old female. 3 years ago I finished chemotherapy treatment for Hodgkin's Lymphoma. At the end of treatment, a clot was discovered and determined to be a result of my portacath.

I stopped using birth control when I was diagnosed with Hodgkin's. Now I would like to return to using birth control. I understand that birth control increases blood clot risk - however since my clot was associated with the portacath, am I low risk? I've asked this question of both my family doctor and my oncologist and they don't seem to think it's a concern. It's a unique situation though and I'd like another opinion.

If I developed a clot once (regardless of cause), am I not automatically at higher risk for clotting?
 Debbie Miller, RN - Mon Feb 04, 2008 12:26 pm

User avatar Hello,
Having a history of blood clots, regardless of the cause, does increase your risk. There is some reason you developed a clot when millions of others with the same situation do not. You could be prone to developing them, then once you get a stimulus (the catheter, oral contraceptives, etc.) you may do it again. I would stay away from this form of birth control. Perhaps an IUD could be considered? It is a decision to be made between you and your doctor but I would opt out.

Let me know if you have other questions but this is my opinion.

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us